Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Miscellaneous Chest Diseases
|johnothefrog - Tue Jan 25, 2005 4:57 am||
I need some solid advice from a profesonal please. No unqualified assumptions.
My father has emphazema. He has been put on several courses of Cortizone tablets. This makes him put on weight and complicates his breathing. In certain medical jornals, it is said that Cortizone should only be used in the treatm of an infection of the lungs and does not help with emphazema. In fact it has the opposite effect, because it puts on weight, this strains the lungs even more. CAN you please tell me, should my father be on Cortizone or not! He takes oxygen dailey and a nebulizer to open the chest. He is hooked on the Cortizone and pops 8 tablets a day! I think this is killing him more than the emphazema.
|Dr. Safaa Mahmoud - Sat Jul 29, 2006 7:29 pm||
Chronic obstructive pulmonary disease (COPD) include a group of diseases that cause progressive lung damage. They include chronic bronchitis, asthma and emphysema.
Patients with emphysema have shortness of breath, chronic mild cough and wheeze.
Smoking is the main cause. The disease progress gradually and usually evident clinically by the age of 50.
The disease is treated mainly by smoking cessation in addition to other supportive measures like bronchiodilators mucolytics and steroids.
Oral steroids showed success to treat outpatients with acute exacerbation; after stabilization gradually withdrawal should be done to avoid adverse effects. Some doctors recommend to keep steroid responder on long-term inhaled steroids.
Small Isolated bullae with normal lung that do not interfere with lung functions are treated by conservative measures. Giant bullae in otherwise normal lung affecting lung function may benefit from surgical excision of the bullae.
I advise you to follow with his Doctor and to discuss with him this information.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.